Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 12, 2019, 4:07 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2019, 4:07 PM CDT (21:07 UTC)
- Expired
- Apr 12, 2019, 6:13 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 69 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -150 m²/s²
- 0-3 km storm-relative helicity
- -110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WGUS54 KJAN 122107
FFWJAN
MSC061-129-130000-
/O.NEW.KJAN.FF.W.0032.190412T2107Z-190413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
407 PM CDT FRI APR 12 2019
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Jasper County in east central Mississippi...
Southeastern Smith County in central Mississippi...
* Until 700 PM CDT.
* At 406 PM CDT, emergency management reported heavy rain across the
warned area. Three to four inches of rain have fallen.
Flash flooding is already occurring, especially across several
roads in Sylvarena.
* Some locations that will experience flooding include...
Louin, Montrose and Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3210 8918 3201 8931 3183 8946 3183 8955
3207 8937 3217 8924
$$
DC2 follow-up statements
090
WGUS74 KJAN 122212
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
512 PM CDT FRI APR 12 2019
MSC061-129-130000-
/O.CON.KJAN.FF.W.0032.000000T0000Z-190413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Smith MS-
512 PM CDT FRI APR 12 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES...
At 511 PM CDT, emergency management reported heavy rain across the
warned area. Widespread three to four and a half inches of rain have
fallen, especially in the Sylvarena and eastern Smith County, with
up to three inches across northwest Jasper County. Flash flooding is
already occurring and remains possible, especially near the
Sylvarena area.
Some locations that will experience flooding include...
Louin, Montrose and Sylvarena.
Additional rainfall amounts of one to two inches are possible in the
warned area, especially in northwest Jasper County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3210 8918 3201 8931 3183 8946 3183 8955
3207 8937 3217 8924
$$
DC283
WGUS74 KJAN 122313
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
613 PM CDT FRI APR 12 2019
MSC061-129-122316-
/O.CAN.KJAN.FF.W.0032.000000T0000Z-190413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Smith MS-
613 PM CDT FRI APR 12 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN JASPER AND SOUTHEASTERN
SMITH COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3210 8918 3201 8931 3183 8946 3183 8955
3207 8937 3217 8924
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 1:34 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 12, 1:34 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Jackson MS 134 PM CDT Fri Apr 12 2019 ...SEVERE WEATHER OUTBREAK SATURDAY AFTERNOON AND SATURDAY NIGHT... .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Peak times for TSRA activity include late this aftn and evng, and then again by Saturday afternoon in western portions of the forecast area. Outside of TSRA, expect VFR conditions to prevail this afternoon through much of tonight with reduced ceilings due to stratus increase during the predawn hours and expanding northward before mixing upward during the late morning and aftn as southerly surface flow begins to increase. /EC/ && .DISCUSSION... The near term forecast update doesn't feature many changes with lingering showers along the stalled boundary. We still expect storms to redevelop with return flow late this afternoon and evening, and a marginal risk for severe storms has been added for this period as CAM guidance is suggesting the potential for intense updrafts with hail potential. Looking ahead to the expected severe weather outbreak late Saturday into Saturday night, the most recent guidance suggests the greater severe probabilities could expand eastward...more on this later in the afternoon. /EC/ Prior discussion below: Today and Tonight: A relatively weak cold front continues moving across the forecast area this morning with a narrow band of showers along it that are slowly diminishing. The boundary will continue its progress to the east early this morning, but stall over southeast portions by late morning. Weak convergence will continue to support light showers in that proximity through much of the day. By late afternoon, approaching mid level system from the west will provide for stiffening wind fields and increasing isentropic ascent overtop the stalled frontal boundary. As the boundary begins to return north tonight, isentropic ascent will lead to showers and thunderstorms where adequate elevated instability can be found. As the best ascent moves into the ArkLaMiss Delta region, steepening mid level lapse rates may lead to some rather robust convection where hail will be a possibility. /GG/ Saturday through Thursday: Severe storms are likely, including the possibility of significant severe weather across the western half of our CWA late Saturday afternoon and Saturday evening. Additional severe storms are possible over east Mississippi Saturday night. Come Saturday morning a warm front will be moving north of our northern zones in response to a deepening low pressure system over the Southern Plains. This low pressure system will move to the northeast and be over the mid Mississippi River Valley by Sunday morning. The strengthening wind fields ahead of this system will help draw north the marine layer with upper 60F to lower 70F dew points and anomalous PWATs in excess of an inch and three quarters north of our CWA during the afternoon. Model soundings indicate our airmass will remain capped until mid afternoon but by late afternoon convection is expected to ramp up including discrete storms over our western zones. Considering the anticipated environmental parameters in place at the time of convective initiation severe storms capable of damaging winds, hail and tornadoes will be likely. A few strong tornadoes will be possible. Locally heavy rain will also accompany the storms and fall over soils that remain nearly saturated and still experiencing backwater flooding. Rainfall amounts of two to four inches are expected in the west with one to two inches in the east. As the activity moves farther east into Mississippi and longer into the evening the main severe storm threat will be from a band of storms ahead of the associated cold front. The severe threat will end early Sunday morning as the cold front shifts east of Mississippi. Cooler and much drier air will filter into our region in the wake of the front. Highs Sunday will be held in the 60s at most locations. Coldest morning of the period is expected Monday morning with lows in the low to mid 40s. A surface high will become centered over our CWA Monday while shortwave ridging aloft moves over our region. This will allow for a decent warm up and the start of a warming trend going into the middle of the week. Ridging surface and aloft will shift east Tuesday ahead of another shortwave trough dropping over the Plains from the northwest. Models differ on timing and evolution of this next low pressure system with the GFS depicting a closed low and the ECMWF maintaining an open wave. Consensus suggests rain chances will return to our CWA Wednesday and increase into Thursday. There remains the potential for additional heavy rainfall and a few strong to severe storms with this system but wl refrain from introducing anything in the HWO until better agreement occur in later model runs. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 63 81 60 / 32 65 63 98 Meridian 73 63 81 64 / 31 51 45 90 Vicksburg 70 63 80 58 / 24 58 85 98 Hattiesburg 78 65 82 65 / 22 50 39 90 Natchez 72 64 81 56 / 47 51 79 98 Greenville 67 60 75 57 / 8 71 90 98 Greenwood 69 61 77 59 / 18 61 71 98 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Apr 12, 6:21 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 621 AM CDT Fri Apr 12 2019 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131130- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 621 AM CDT Fri Apr 12 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are expected across the region Saturday afternoon into Sunday morning. The greatest threat for severe storms exists along and west of I-55, but there is a chance of severe storms across the entire area. In the west damaging winds up to 80 mph, hail up to golf ball size and tornadoes are likely with a few strong tornadoes possible. (https://www.weather.gov/images/jan/graphicast/1.png) Multiple rounds of thunderstorms with heavy rain Saturday afternoon through Sunday morning will bring the potential for flash flooding across portions of the area. The greatest threat for flash flooding exists west of Interstate 55 where 2 to 4 inches of rain are expected with locally higher amounts possible. Rainfall amounts of 1 to 2 inches with locally higher amounts possible in a short amount of time are expected in the east. (https://www.weather.gov/images/jan/graphicast/2.png) Sustained southerly winds of 25-30 mph with gusts up to 40 mph are expected to develop over much of the area Saturday afternoon and continue Saturday evening. These winds can down trees and make driving hazardous for high profile vehicles. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday through Saturday night. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Apr 12, 4:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT FRI APR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD SYLVARENA 32.01N 89.38W
04/12/2019 SMITH MS EMERGENCY MNGR
WATER ACROSS HWY 18 IN SYLVARENA.
&&
TWLocal storm report, Apr 12, 4:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT FRI APR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 4 S SYLVARENA 31.96N 89.38W
04/12/2019 SMITH MS EMERGENCY MNGR
WATER ACROSS SC RD 99 SOUTHEAST OF
SYLVARENA.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:52 PM CDT | River Flood Warning | JAN | Noxubee | 12 days |
| Apr 12, 2:49 AM CDT | Special Weather Statement | JAN | Adams | 56 min |
| Apr 12, 4:17 AM CDT | Special Weather Statement | JAN | Adams | 43 min |
| Apr 12, 6:54 PM CDT | Special Weather Statement | JAN | Franklin | 36 min |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.